Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 370, NWS Goodland, KS

July 22, 2016Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2016, 4:24 PM MDT for Dundy County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 4:24 PM MDT (22:24 UTC)
Expired
Jul 22, 2016, 4:49 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dundy County, NE

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS53 KGLD 222224
SVRGLD
NEC057-222300-
/O.NEW.KGLD.SV.W.0370.160722T2224Z-160722T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DUNDY COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 500 PM MDT

* AT 423 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  NORTHWEST OF BENKELMAN...MOVING NORTH AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL DUNDY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4008 10156 4011 10182 4035 10181 4035 10149
TIME...MOT...LOC 2223Z 185DEG 28KT 4017 10168 

HAIL...1.00IN
WIND...60MPH
 
$$

CLT/JTL
2 follow-up statements
901 
WWUS53 KGLD 222239
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT FRI JUL 22 2016

NEC057-222300-
/O.CON.KGLD.SV.W.0370.000000T0000Z-160722T2300Z/
DUNDY NE-
439 PM MDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL DUNDY COUNTY...

AT 438 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF BENKELMAN...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL DUNDY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4009 10157 4012 10178 4035 10181 4035 10149
TIME...MOT...LOC 2238Z 184DEG 11KT 4015 10168 

HAIL...1.00IN
WIND...60MPH
 
$$

CLT/JTL
423 
WWUS53 KGLD 222249
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT FRI JUL 22 2016

NEC057-222259-
/O.CAN.KGLD.SV.W.0370.000000T0000Z-160722T2300Z/
DUNDY NE-
449 PM MDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DUNDY COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4009 10157 4012 10178 4035 10181 4035 10149
TIME...MOT...LOC 2248Z 185DEG 28KT 4024 10167 

$$

CLT/JTL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:02 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 22, 2:02 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT FRI JUL 22 2016

.SHORT TERM...(This evening through Saturday)
Issued at 105 PM MDT Fri Jul 22 2016

19Z Water Vapor Imagery and RAP analysis indicated large 597 ridge
centered over eastern New Mexico. WSR-88D KGLD noted small
vorticity center embedded with the morning showers, which
continued to move to the east. At the surface, weak surface
trough/convergent area was noted across eastern cwa extending into
central KS.

Two main concerns for the short term will be ongoing heat and
thunderstorm chances. A weak elevated cap this morning allowed for
scattered storms to develop with rather weak forced ascent.
Similar pattern in store for this afternoon as CU field developing
near higher terrain, but not seeing any organized sfc features to
focus storms on. Convection allowing models have been struggling
with the pattern so overall confidence in evolution is low. A few
storms will form off the higher terrain and push east tonight but
with winds aloft weak and shear minimal not expect to see a lot
of organization. Another round of elevated storms possible tonight
along edge of H7 thermal ridge. Relatively strong WAA develops
across MCK and NRN area and maintains itself for several hours.
Looks like a good chance for LFC's to be reached in this area and
do not see a reason why a storm or two wont from after 06z.

For Saturday...Cold front will work its way across Nebraska
through the day. While cooler air will likely remain to the north
through the day, surface trough ahead of front may provide area
for potential convective initiation. Instability should be
favorable for severe weather, but wind shear rather weak in warm
humid airmass south of front/trough. Given persistent near sfc
convergence and instability think thunderstorm chances look good,
but with weak shear do not expect to see a lot of storm
organization.

For the heat, already seeing 105 heat indices across advisory area
today so will let things stand as is. For tomorrow, looks like
dewpoints will dry out a bit during the afternoon but with temps
remaining around 100 will see some borderline heat index values
across a portion of the area. With the heat continuing, will
slightly expand current advisory for Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM MDT Fri Jul 22 2016

Thunderstorm chances continue in the long term period. Somewhat
cooler temperatures are anticipated after the passage of a cold
front over the weekend.

Saturday night: A cold front moves into the region Saturday evening
and begins to stall as a shortwave trough slowly advances over the
northern Plains. The front is anticipated to generate thunderstorms
in the region during this period. With instability present, a few
strong to severe storms will be possible.

Sunday and Sunday night: Guidance suggests precipitation chances
linger into Sunday for far eastern portions of the area with the
cold front stalled over northern Kansas into eastern Colorado. At
this point, flow is generally westerly aloft as high pressure
remains over the southwestern CONUS and the trough progresses across
southern Canada. Should see a lull in precipitation midday before
thunderstorm chances ramp up once again in the afternoon/evening
when weak waves pass through the flow. There is a potential for
isolated severe weather along and north of the front. With the ridge
broken down by shortwaves and a the front through the region, some
relief from heat is expected with high temperatures in the upper
80s to mid 90s.

Monday and Monday night: The ridge appears to strengthen over
western CONUS as disturbances pass through. Cannot rule out
afternoon/evening thunderstorms during this timeframe. Temperatures
appear to cool slightly into the low 90s.

Tuesday through Friday: Flow aloft is generally west/northwest with
zonal flow across the northern half of the country and high pressure
retreating further west midweek. Disturbances are anticipated to
pass along the northern periphery of the high pressure and across
the High Plains. Precipitation chances persist throughout the period
with better chances for precipitation on Tuesday when a stronger
wave impacts the region. Temperatures stay warm, mainly in the low
to mid 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1132 AM MDT Fri Jul 22 2016

With warm and humid airmass and periods of weak forcing...overall
confidence in forecast specifics fairly low. A few thunderstorms
will be near KGLD around 01z...with second round of elevated
storms possible after 6z at MCK. Confidence too low to bring down
any flight categories and if storms do form...cloud bases will be
at or above 050.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 8 PM CDT Saturday for KSZ002>004-015-016-029.

     Heat Advisory until 7 PM CDT this evening for KSZ014-028.

CO...NONE.
NE...Heat Advisory until 8 PM CDT Saturday for NEZ080-081.

     Heat Advisory until 6 PM MDT this evening for NEZ079.

&&

SHORT TERM...JRM
LONG TERM...JBH
AVIATION...JRM
Hazardous weather outlook, Jul 22, 9:19 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
919 AM MDT FRI JUL 22 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231530-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
919 AM MDT FRI JUL 22 2016 /1019 AM CDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

FOR LOCATIONS ROUGHLY ALONG AND EAST OF A LINE FROM RUSSELL
SPRINGS TO ATWOOD TO BENKELMAN, HEAT INDEX VALUES WILL CONTINUE
TO BE NEAR TO SLIGHTLY ABOVE 105 DEGREES UNTIL EARLY THIS EVENING.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DRIFT TO THE EAST THROUGH
THE MORNING HOURS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON HOURS ACROSS
EASTERN COLORADO AND MOVE TO THE EAST THROUGH THE EVENING. A
SEVERE STORM OR TWO IS POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ON SATURDAY...HEAT INDEX VALUES WILL BE NEAR 105 FOR LOCATIONS
ROUGHLY ALONG AND EAST OF A GOVE TO HOXIE TO MCCOOK LINE.
ISOLATED SEVERE STORMS MAY ALSO DEVELOP ACROSS THE FORECAST AREA
LATE SATURDAY AFTERNOON AND EVENING ALONG AND SOUTH OF A CHEYENNE
WELLS TO COLBY AND NORTON LINE. LOCALLY HEAVY RAINFALL WILL ALSO
BE POSSIBLE IN THIS AREA.

A LITTLE BETTER CHANCE FOR SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL IS EXPECTED FROM SUNDAY AFTERNOON INTO THE OVERNIGHT
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:55 PM MDTSpecial Weather StatementGLDDundy20 min
Jul 22, 5:05 PM MDTSevere Thunderstorm WarningGLDDundy25 min
Jul 22, 5:38 PM MDTSevere Thunderstorm WarningGLDDundy35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.